Alert archive / Massachusetts / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Boston/Norton, MA

June 28, 20185 counties in Massachusetts

NWS Boston/Norton, MA issued this flash flood watch at Jun 28, 2018, 3:53 AM EDT for 5 counties in Massachusetts. It took effect at Jun 28, 2018, 8:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 3:53 AM EDT (07:53 UTC)
In effect from
Jun 28, 2018, 8:00 AM EDT
Expired
Jun 28, 2018, 10:40 AM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 102 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS61 KBOX 280753
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Boston/Norton MA
353 AM EDT Thu Jun 28 2018

...Heavy Downpours May Cause Flash Flooding Today...

.A weather system moving east from New York will tap very humid
air as it moves across Southern New England today. This will
create numerous showers and scattered thunderstorms, some of which
may produce heavy downpours with increased risk for flash flooding.

MAC011-013-015-017-027-281600-
/O.NEW.KBOX.FF.A.0001.180628T1200Z-180629T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hampden-Hampshire-Middlesex-Worcester-
Including the cities of Greenfield, Springfield, Northampton, 
Framingham, Lowell, Fitchburg, and Worcester
353 AM EDT Thu Jun 28 2018

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

The National Weather Service in Boston/Norton has issued a

* Flash Flood Watch for portions of western, central, and
  northeastern Massachusetts, including the following counties, 
  in central Massachusetts, Worcester. In eastern Massachusetts, 
  Middlesex. In western Massachusetts, Franklin, Hampden, and 
  Hampshire. 

* From 8 AM EDT this morning through this evening

* Showers and scattered thunderstorms in a very humid airmass will
  bring locally heavy downpours. Rainfall of 1 to 2 inches is
  expected from today through this evening. Locally higher amounts
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

WTB
1 follow-up statement
801 
WGUS61 KBOX 281440
FFABOX

Flood Watch
National Weather Service Boston/Norton MA
1040 AM EDT Thu Jun 28 2018

MAC011-013-015-017-027-281545-
/O.CAN.KBOX.FF.A.0001.000000T0000Z-180629T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hampden-Hampshire-Middlesex-Worcester-
Including the cities of Greenfield, Springfield, Northampton, 
Framingham, Lowell, Fitchburg, and Worcester
1040 AM EDT Thu Jun 28 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Massachusetts,
eastern Massachusetts, and western Massachusetts has been
cancelled. The risk for flooding has diminished.

$$

Nocera

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jun 28, 3:35 AM EDT, 18 minutes earlier.

Area forecast discussion, Jun 28, 3:35 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
335 AM EDT Thu Jun 28 2018

.SYNOPSIS...
A weather system in Western NY will pass north of Massachusetts
today, first moving a warm front into our area today and then
swinging a cold front through late this afternoon and early
tonight. This will bring showers and a few thunderstorms to
Southern New England. High pressure builds over the region
Friday through Monday. This brings hazy, hot and humid weather
which may continue through the remainder of next week if there
isn't any relief in the way of a sweeping cold front with
chances of showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper shortwave over the Great Lakes is moving east, supported
by a 60-knot upper jet. The upper flow through this shortwave is
generating sufficient jet divergence to support good lift over
NY and New England.

Meanwhile convection firing over PA overnight is moving
northeast with a warm front and should reach CT 6-7 am...moving
across Southern New England during the morning rush hour.
Stability parameters will be favorable for convection with LI at
or below zero. SBCAPE climbs to 1000-2000 J/Kg this afternoon in
the warm sector ahead of the advancing cold front. Low level
theta-e ridge builds across Western-Central Mass and Nrn CT this
afternoon.

Expect a cloudy day with showers/scattered tstms. Temps aloft
support max temps in the 70s.

Precipitable water values will remain near 2 inches through the
day, well above normal values and suggesting plenty of available
moisture for locally heavy downpours and a chance of urban and
poor drainage flooding. We will issue a flash flood watch for
Western and Central Massachusetts for today and monitor for any
need to expand.

Low level winds are starting around 35 knots per BOX vad wind
profile. Models forecast this to increase as the low level jet
shifts east of Mass today. Depending on where the increase
starts to occur, there could be a few strong and possibly
damaging gusts in convection, especially in CT and
Western/Central Mass.

Finally, meso models forecast 0-1KM helicity 100-200 this
morning as the warm front moves through, then around 100 this
afternoon during the time of greatest instability. This suggests
the chance of a rotating thunderstorm, which would increase the
organization and chance for damaging weather. Would like to see
higher helicity values before jumping on the chance of a
tornado...at this time the chance of a weak tornado is non-zero,
but low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...

Cold front swings through the region late afternoon and early
night. Showers and thunderstorms remain likely until the front
moves through. West winds may then bring slight drying, but dew
points will remain in the 60s so the humidity will continue to
be noticed tonight. Expect clearing skies. Light winds and dew
points in the 60s and wet ground suggest areas of fog developing
overnight.

Based on dew points, expect min temps in the 60s.

Friday...

High pressure builds over New England Friday. Expect sunshine
and deep mixing, reaching above 850 mb and possibly to 800 mb.
Temps at that level will support max temps mid 80s to around 90.
The pressure gradient will be light enough to allow sea breezes
to develop, so coastal areas should be in the mid 70s to mid
80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

*/ Highlights...

 - Heat wave Friday through Monday
 - Potentially lingering through the remainder of the week,
   however a brief period of relief is possible
 - Overall, warmer than average and drier conditions prevail

*/ Overview...

Prolonged Summer heat. Ensemble means indicating retrogression of N
Pacific to N Atlantic Rossby / planetary waves seemingly resultant
of heat build up out ahead of trof axes, especially over continents.
Signals of warmer than average H85 temperature anomalies over the
Great Lakes into the NE CONUS through the early half of July. Can't
rule out relief in-between as energy ejecting from a favorable W
CONUS trof E across the rim of Central CONUS high pressure skirts
our region digging rearward of a Baffin Bay trof axis, a trailing
surface cold frontal boundary in tow, perhaps some back-door cold
fronts as well if airmasses are allowed to push S out of Canada.

Puzzling is interpreting this pattern given negative EPO/WPO trends
while the EC is modeling 594+ dam heights over the CONUS into early
July, GFS upwards of 600 dam at H5. Looking simply like a heat dome
synoptic situation, the airmass building day after day, heights
rising, meandering with the steering flow. Other than heat, not much
in the way of targets of opportunity, so will keep the discussion
brief below.

*/ Discussion...

Through Monday...

Pushing temperatures warmer into the weekend. H5 ridge is much more
stout than initially modeled, keeping any cut-off energy from todays
disturbance offshore. Other than Saturday, low-level W/SW gradient
winds appear weak thus allowing onshore daily sea-breezes, providing
relief at the immediate coastline. Long stretch of 90+ degree temps
for interior S New England, heat wave and related headlines likely.
EPS signalling upwards low probs of 100 degree temperatures Sunday
and Monday ... possibly again late week. Modeled surface dewpoints
seem high whereas soundings indicate significant boundary layer
mixing up to H8. Would think mix-down of drier air may tackle to a
degree the humidity, keeping heat indices close to actual air temps.
Mild evening periods, little relief overnight, perhaps some record
maximum low temperatures.

Tuesday onward...

Midweek relief? Both EC and GFS signal a cold frontal boundary one
way or another, some possible shower and thunderstorm activity if
not squashed by the mid-level ridge. The heat dome building over the
Central CONUS, round the periphery of which hot air will be slung
into the NE CONUS with H85 temperatures back up to +20-22C. 28.0z
GFS doesn't break the heat whatsoever till late week when a back
door cold front pushes in a cooler Canadian airmass from the NE,
whereas the EC has some shower and thunderstorm chances for Tuesday
and Wednesday, then its right back to hot weather. Does appear
certain that dry and warmer than average conditions will prevail.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...

Mixed MVFR and IFR cigs trend to IFR all areas. Vsbys VFR
outside of any showers and mixed MVFR/IFR in
showers/thunderstorms. Locally heavy downpours possible in
thunderstorms. LLWS possible with SW low level winds increasing
to around 40-45 knots at 2000 feet. Best chance for this is over
RI and Eastern MA.

Tonight...

Lingering showers/tstms at the start of the night especially
from Worcester and Providence eastward. A cold front moves
through the area during the first part of the night. Gusty south
winds ahead of the front followed by west-southwest winds after
the front moves through. Expect clearing skies and conditions
lifting to VFR, except areas of IFR in fog overnight.

Friday...

VFR.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF. Potential for
thunder during the morning push.

Outlook /Friday Night through Monday/...Moderate confidence.

Friday Night: VFR.

Saturday through Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...High confidence.

Today...

South winds occasionally reaching 25-30 knots. Seas will build
to 5-7 feet on the outer waters and on exposed waters such as RI
and BID Sounds. A Small Craft Advisory continues on all waters
except Boston Harbor and Narragansett Bay.

Expect showers and scattered thunderstorms with locally heavy
rainfall possible, creating poor visibility. The moist
environment will also bring a risk of poor visibility in fog.

Tonight...

A cold front moves across the waters, with winds shifting out of
the west overnight. Winds will diminish to less than 25 kt.
Areas of rough seas lingering on the outer coastal waters.
Chance of rain showers and scattered thunderstorms during the
evening. Patchy fog with local visibility 1 nm or less.

Friday... Winds less than 25 knots. Lingering 5 foot seas on the
outer waters in the morning, otherwise seas less than 5 feet.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt. Seas less than 5 feet.

Saturday through Monday: Winds less than 25 kt. Seas less than
5 feet.

&&

.CLIMATE...

Record Highs for June 30th through July 3rd

                      06/30       07/01       07/02      07/03

Boston, MA          95|1945     98|1963     98|1963   102|1911
Hartford, CT       100|1964    101|1964     99|1966   102|1966
Providence, RI      98|1945     97|1964     98|1941    98|2002
Worcester, MA       92|1971     94|1964     97|1901    96|1911

Record Maximum Lows for June 30th through July 3rd

                      06/30       07/01       07/02      07/03

Boston, MA          78|1872     76|1901     76|2002    80|2002
Hartford, CT        72|1948     73|1968     73|2013    74|1911
Providence, RI      74|1945     74|1968     75|1941    78|2002
Worcester, MA       72|1901     73|1901     74|1913    74|1911

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch from 8 AM EDT this morning through this
     evening for MAZ002>005-008>012-026.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ231>234-251.
     Small Craft Advisory until 9 AM EDT Friday for ANZ235-237.
     Small Craft Advisory until noon EDT Friday for ANZ250-254.
     Small Craft Advisory until 4 PM EDT Friday for ANZ255-256.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
CLIMATE...
Hazardous weather outlook, Jun 27, 4:12 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
412 PM EDT Wed Jun 27 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-282015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
412 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
Showers and thunderstorms may produce heavy rainfall that could
yield urban and poor drainage flooding. A few thunderstorms may
produce strong wind gusts.

Friday through Monday...
Heat will build across the region. There is the risk across interior
portions of Southern New England of reaching heat advisory criteria
with heat indices and/or temperatures at or above 95 degrees for two
or more consecutive days.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-282015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
412 PM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

..SPOTTER INFORMATION STATEMENT......

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:16 AM EDTSpecial Weather StatementBOXHampden, Hampshire89 min
Jun 28, 10:03 AM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more117 min
Jun 28, 2:41 PM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire3 hr
Jun 28, 3:21 PM EDTSpecial Weather StatementBOXHampden39 min
Jun 28, 4:47 PM EDTSpecial Weather StatementBOXWorcester58 min
Jun 28, 4:59 PM EDTAreal Flood AdvisoryBOXFranklin, Worcester61 min
Jun 28, 5:58 PM EDTAreal Flood AdvisoryBOXFranklin, Worcester62 min

Nearby

Flash Flood Watches in Massachusetts, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.